Alert archive / Kansas / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 293, NWS Dodge City, KS

July 5, 1999Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 5, 1999, 8:11 PM CDT for Trego County, Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 5, 1999, 8:11 PM CDT (01:11 UTC)
Expired
Jul 5, 1999, 9:00 PM CDT
In force
49 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Trego County, KS

The radar

The Dodge City radar (KDDC), 128 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 8:30 PM CDTThunderstorm WindTrego Center, KSFour inch diameter limbs blown down. Shingles blown off roof.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1999-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1419 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1999-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1419 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
2058 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 060112 RRA
SVRDDC
KSC195-060200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
811 PM CDT MON JUL 5 1999

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TREGO COUNTY IN WEST CENTRAL KANSAS

* UNTIL 900 PM CDT

* AT 810 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 7 MILES NORTHWEST OF CEDAR BLUFF DAM OR 4 MILES
  SOUTHEAST OF TREGO CENTER... MOVING SOUTHEAST AT 5 MPH.

* SOME LOCATIONS AFFECTED
  RURAL RESIDENTS OF TREGO COUNTY

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIHDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

JOHNSON/HEINLEIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:15 PM CDT, 4 hours 56 minutes earlier.

Area forecast discussion, Jul 5, 3:15 PM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
315 PM CDT MON JUL 5 1999

NEAR TERM CHALLENGE WILL BE CHC OF PCPN ALONG AND BEHIND COLD FRONT
WHICH WILL MOVE ACROSS CWA TONIGHT. NEXT QUESTION WILL BE CLOUD
COVER BEHIND COLD FRONT AND ITS EFFECTS ON TEMPS TUESDAY.

UPPER LEVEL RIDGE CONTINUES TO BUILD OVER AREA AS CU DEVELOPS
ALONG/AHEAD OF COLD FRONT WHICH WAS LOCATED IN EASTERN CO/NW KS. ALL
MODELS APPEAR TO HAVE UNDER ESTIMATED THE MOISTURE ASSOCIATED ALONG
AND BEHIND THIS COLD FRONT THIS MORNING GIVEN 12Z SOUNDINGS AND
UPPER LEVEL ANALYSIS COMPARISON. GOOD PRESSURE RISES BEHIND SFC
BOUNDARY SUGGESTS THE COLD FRONT SHOULD MOVE SOUTH INTO THE
PANHANDLE THIS EVENING. A WEAK VORT LOBE WILL MOVE ACROSS NORTHERN
PORTIONS OF CWA THIS EVENING WHICH SHOULD SHIFT THE COLD FRONT
EASTWARD ACROSS THE REMAINDER OF WESTERN KANSAS OVERNIGHT. ADAP
SHOWING DECENT CONVERGENCE ALONG COLD FRONT WITH 850 MB DWPTS
INDICATED DECENT MOISTURE PRESENT AHEAD THIS BOUNDARY. AS THE VORT LOBE
MOVES ACROSS THE NORTHERN CWA THIS EVENING...THIS SHOULD ENHANCE THE
CHANCE TS DEVELOPMENT...HOWEVER CONVECTION STILL APPEARS TO BE SCT
IN NATURE SO WILL GO WITH 40 TO 50 POPS ACROSS THE NORTHERN HALF.
WEAKER UPPER LVL FORCING WILL BE PRESENT IN OUR SW COUNTIES SO WILL
MENTION LOWER POPS HERE. COLD FRONT WILL SLOWLY MOVE INTO THE P28
AREA LATE...MOST LIKELY AFTER MIDNIGHT BUT AT THIS TIME WILL NOT GET
TO FANCY WITH TIMING OF PCPN. WILL HOWEVER KEEP SLIGHT CHANCE FOR
PCPN IN ONLY ACROSS THE EAST GIVEN LOCATION OF COLD FRONT.

CLOUD COVER TOMORROW FROM UPSLOPE FLOW AND ITS EFFECT ON TEMPS WILL
BE THE MAIN CHALLENGE FOR TUESDAY. GIVEN PCPN OVERNIGHT AND EAST TO
NORTHEASTERLY FLOW BEHIND COLD FRONT WILL KEEP A MENTION OF
CLOUDS EARLY IN THE DAY ON TUESDAY...HOWEVER SOME WHAT UNCERTAIN ON
HOW LONG CLOUDS WILL TAKE TO ERODE GIVEN SFC WIND AND MOISTURE.
MODEL SOUNDINGS SUGGEST SOUTHEAST TO EASTERLY FLOW FROM SFC TO 850
WHICH MAY BE DEEP ENOUGH TO HOLD CLOUDS IN THROUGH THE EARLY
AFTERNOON. ON THE OTHER HAND...CLOUD COVER BEHIND THE COLD FRONT
THIS MORNING APPEARS TO BE BREAKING UP AROUND 17Z. THEREFORE GIVEN
THE LOW CONFIDENCE LENGTH OF CLOUD COVER AND 850 TEMPS HAVE DECIDED
TO LEAN TOWARDS MID 80S IN ALL LOCATIONS EXCEPT THE WEST WHERE WILL
GO 85 TO 90. THE EAST UPSLOPE FLOW MAY AGAIN ALLOW TS TO DEVELOP
ALONG THE FRONT RANGE OF CO TUESDAY AFTERNOON/EARLY EVENING BUT
GIVEN WEAK FLOW ALOFT BELIEVE ANY CONVECTION THAT MAY DEVELOP SHOULD
REMAIN WEST OF CWA.

SFC HIGH BUILDS INTO WESTERN KANSAS TUESDAY NIGHT. SFC WIND WILL BE
SLOW TO RETURN TO THE SOUTH SO WILL MENTION CLOUD COVER RETURNING
AGAIN ACROSS THE EAST AND NORTH WHERE MORE LOW LEVEL MOISTURE WILL
BE PRESENT FROM POSSIBLE PAST RAIN. ALSO BELIEVE FOR THE REMAINDER
OF THE CWA TEMPS MAY BE SLIGHTLY COOLER THAN GUIDANCE GIVEN PROGGED
DWPTS AND THE POT FOR GOOD RADIATIVE COOLING.

TEMPS WILL AGAIN BE THE CHALLENGE ON WEDNESDAY. ALL MODELS BEGIN A
QUICK WARM UP AS WINDS SHIFT TO THE SOUTH. MEAN RH HOWEVER SUGGEST A
FEW MORE CLOUDS AS A WEAK VORT LOBE MOVES ACROSS THE AREA. WILL
THEREFORE GO WITH PARTLY CLOUDY CONDITIONS TREND TOWARDS WARMER
TEMPS...HOWEVER BELIEVE GUIDANCE MAY BE BOUNCING TEMPS BACK TO
QUICKLY GIVEN CLOUD COVER AND SOUTH TO SOUTHEAST WIND.

EXTENDED DISCUSSION...THE MRF MODEL IS STICKING WITH TREND OF
BERMUDA HIGH PRESSURE BACK BUILDING...TO A 597 DAM HIGH CENTERED
OVER COLORADO BY 7/12Z.  THEN A PROGRESSIVE UPPER WAVE CROSSES
EASTWARD FROM NORTHWEST PACIFIC COAST THROUGH THE NORTHERN TIER
STATES... AND ASSOCIATED LOW PRESSURE CENTER IS JUST NORTH OF
MICHIGAN BY 9/12Z.  THIS FLATTENS OUT 5H HIGH PRESSURE OVER KANSAS
LEADING INTO WEEKEND.  PLENTY OF LOW LEVEL MOISTURE ADVECTED NORTH
WEDNESDAY NIGHT AND THURSDAY...THUS THINK THERE WILL BE INCREASING
CHANCES FOR CONVECTION FROM LATE FRIDAY INTO WEEKEND.  COLD FRONT TO
SWEEP THROUGH CWA FROM THE NORTHWEST TO THE SOUTHEAST FRIDAY INTO
SATURDAY MORNING...PROVIDING AN ADDITIONAL BOUNDARY FOR CONVECTION
TO FOCUS ON.  AFTER FROPA...THERE SHOULD BE A PERIOD OF UPSLOPE
WINDS SUNDAY WHICH COULD RESULT IN SCATTERED SHOWERS AND
THUNDERSTORMS.  YET ANOTHER FRONT/TROF PASSAGE INDICATED BY MRF FOR
MONDAY.  WILL MENTION VERY WARM AND HUMID CONDITIONS FOR THURSDAY
BEFORE ANY UPPER LEVEL COLD AIR ADVECTION SETS IN...THINKING
THURSDAY MAY BE WARMEST DAY OF EXTENDED FORECAST PERIOD.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 066/083 063/091 069 410
GCK 065/084 062/092 068 410
EHA 063/087 060/093 068 310
LBL 064/086 062/092 069 310
HYS 065/085 065/093 070 510
P28 071/088 068/092 072 320

.DDC...NONE.

RB/BURKE

In the hours before

Local storm report, Jul 5, 5:51 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
551 PM CDT MON JUL 05 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0421 PM    14 NE SYRACUSE            KS   0.75 INCH HAIL
07/05/99   HAMILTON                       REPORTED BY AGTAP OBSERVER

RB
Local storm report, Jul 5, 8:00 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
800 PM CDT MON JUL 5 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    10 N SYRACUSE             KS   0.75 INCH HAIL
07/05/99   HAMILTON                       REPORTED BY COUNTY LAW ENFORCEMENT

JOHNSON
Local storm report, Jul 5, 8:00 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
800 PM CDT MON JUL 5 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    10 N SYRACUSE             KS   0.75 INCH HAIL
07/05/99   HAMILTON                       REPORTED BY COUNTY LAW ENFORCEMENT

JOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:52 PM CDTSevere Thunderstorm WarningDDCStanton63 min
Jul 5, 11:27 PM CDTSevere Thunderstorm WarningDDCGrant33 min
Jul 6, 12:03 AM CDTSevere Thunderstorm WarningDDCGrant47 min
Jul 6, 12:08 AM CDTSevere Thunderstorm WarningDDCHaskell, Seward47 min
Jul 6, 12:40 AM CDTSevere Thunderstorm WarningDDCMeade45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.